Pfizer Recalls Effexor For Latent Fatal Contaminations

Drug company, Pfizer, has recalled two lots of their drug, Effexor due to contamination that may lead to health complications and even death.

Effexor XR (venlafaxine HCI) is a very popular antidepressant drug. However, some of the bottles may be containing the drug called Tikosyn (dofetilide), which is used to treat heart rhythm disorders. The interactions between the two drugs is what Pfizer is worried about, because it might prove fatal.

Effexor and Tikosyn

According to the recall notice on the U.S. Food and Drug Administration, a pharmacist recently reported finding a capsule of Tikosyn inside one container of Effexor XR capsules. Pfizer says it knows of no other instances of Tikosyn being found mixed in with Effexor, and the the chances of consumers intentionally receiving a Tikosyn with their other medications is highly unlikely. However, they are still doing the recall, just as a safety precaution.

Also in a report by Healthy Living, the recall also includes one lot of generic Greenstone grand venlafaxine HCI capsules.

The details of what is being recalled are as follows below:

  • One lot of 30-count Effexor XR 150-milligram extended-release capsules.
  • One lot of 90-count Effexor XR 150-milligram extended-release capsules.
  • One lot of 90-count Greenstone venlafaxine HC1 150-milligram extended-release capsules.

The Pfizer drug lot numbers are V130142 and V130140, and have an expiration date of October 2015. The Greenstone lot number is V130014, which has an expiration date of August 2015.

The FDA also advised pharmacies to immediately quarantine and return all recalled losts, as well as notify any customers to whom they distribute the recalled products to. Patient with affected products should notify their physician and/or return their products to the pharmacists immediately. Any patients who have been prescribed Effexor XR/Venlafaxine HCl but think they may have mistakenly taken a Tikosyn capsule should immediately contact their doctor or a hospital.

Patients should also monitor themselves for signs of an abnormal heartbeat and seek medical attention if they feel faint, dizzy, or have a fast heartbeat.

Also, Pfizer have posted the image above to assist patients on the difference between the two drugs. They also provided a direct line at 1-800-438-1985, Monday to Thursday, 9 am to 8pm Eastern Standard Time, and Friday from 9 am to 5 pm, Eastern Standard Time, if people want more information about the recall.

[Images via Pfizer]

Comments